The following drugs may worsen the symptoms of post polio syndrome and should be avoided or used with caution.
- beta-blockers, e.g.
propranolol(Betaloc, Inderal, Tenormin);
- benzodiazapines, e.g. diazepam (Valium), Ativan;
- othe central nevous system depressants, e.g. oxazepam (Serapax), Mogadon, Normison;
- muscle relaxants, e.g. orphenadrine (Disipal), Scoline, Atropine, Buscopan;
- some cholesterol/triglyceride reducing medicines e.g. Pravachol, Zocor;
- local anaesthetics e.g. Lignocaine, Xylocaine
- general anaesthetics (all types).
Alcohol may also be
inappropriate for people who already experience problems with gait.
DENTAL TREATMENT ALERT - Show this to your dentist before treatment
The use of painkillers like Asprin etc can and do cause profuse and excessive gum bleeding and bruising. These and other blood thinning drugs may need to be cut back or stopped some days prior to dental treatment. Ask your dentist or doctor about this beforehand.
Polio survivors may experience some degree of swallowing weakness. Medications used to numb or block the nerves to back teeth and effect the surrounding areas can interfere with their ability to swallow and may cause choking.
Some polio survivors have reported needing larger than normal amounts of local anaesthetic to numb pain. This may be due to hypersensitivity of nerve endings. Large amounts of local anaesthetic can affect tongue and swallowing movements so discuss.
Polio Survivors often take three times longer to recover from any kind of surgery than non polio people. This may equally apply to dental surgery as it does to general surgery.
5. ANTI CHOLESTEROL
Polio patients on cholesterol reducing medications such as LOPID or MEVACOR, need to be aware they cause muscle deterioration. Most doctors are unaware of this fact when prescribing.
Dentists need to be aware of any breathing difficulties you are likely to encounter. You may be uncomfortable reclined completely in the dental chair and he may need to adjust accordingly. Holding the mouth open for long periods may fatigue oral muscles. Throat muscles may weaken allowing leakage of saliva, leading to difficulties maintaining clear airways to breath.
OPTHAMOLOGIST ALERT - Polio reacts to Eyedrops
One of our members sent me an interesting story from the internet which we may take as a warning to be ever vigilant.
20/9/2000 posted on a polio website by Nancy Carter
"About 2 months ago I went for a routine eye exam at my ophthalmologist's. Immediately after having drops put in my eyes to dilate my pupils, I became very weak and had trouble sitting up. (polio affects my upper body most - trunk, arms, neck) Then my entire right side - my weakest side - became extremely weak, from my tongue to my toes and remained that way for a couple of weeks. I couldn't believe it! I had never had this problem before. And certainly it had never occurred to me that one drop in each eye could cause anything this extensive. When I finally figured out that this sudden paralysis was directly related to the eye drops, I called the doctor to ask what the drops were. I was shocked to learn they were a muscle relaxant. I don't know what I thought caused eyes to dilate but it certainly never crossed my mind that I could have this sort of reaction to eye drops. So maybe I have learnt my lesson. As I am extremely sensitive to all medication, I must question everything before I allow it to be given in future." Nancy Carter